FDA: People are overdosing on anti-diarrhea drugs
WASHINGTON - Federal health officials are investigating reports of overdoses and deaths involving widely used anti-diarrhea drugs, a bizarre manifestation of the nation's drug abuse problem.
The Food and Drug Administration warned doctors and patients Tuesday that the over-the-counter and prescription medications, including Imodium, can cause potentially deadly heart problems when taken in large doses. The agency has received 31 reports of people hospitalized due to the heart problems, including 10 deaths over the last 39 years.
But national poison centers report a 71 percent increase in calls involving the drug between 2011 and 2014.
The primary ingredient in the drugs, loperamide, is intended to control diarrhea. But the drug can reportedly cause euphoric highs, similar to opioid drugs like morphine, when taken at massive levels.
Desktop NewsClick to open Continuous News in a sidebar that updates in real-time.
Governor considering mask mandate as hospitals beg for help in latest COVID...
Nearly a year after her son's heat-related death, Denham Springs mom on...
Pest control company explains how to avoid home infestations during summer heat
Nakamoto: Racist behavior under investigation at State Police; internal documents show it...
2-year-old found dehydrated in BR apartment days after mother died